Hail, Wichita
- When
- April 2, 1:51 PM CST
- Where
- Wichita County, 6.02 mi S of Pleasant Valley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.853, -98.600
A low-amplitude upper wave, embedded within zonal flow aloft, quickly approached the Southern Plains on the 2nd. Numerous thunderstorms, a few severe, developed ahead of advancing cold/warm fronts from central Texas into southwest Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A low-amplitude upper wave, embedded within zonal flow aloft, quickly approached the Southern Plains on the 2nd. Numerous thunderstorms, a few severe, developed ahead of advancing cold/warm fronts from central Texas into southwest Oklahoma. Cold temperatures aloft/steep lapse rates and strong shear promoted a few instances of hail across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 1:29 PM CST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
229 PM CDT Sun Apr 2 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This evening through Monday)
Issued at 221 PM CDT Sun Apr 2 2023
A mid-level shortwave trough will exit the area this evening.
Surface cyclogenesis will continue this evening, aiding southerly
winds across the entire area. Lingering thunderstorms, some
potentially severe, are expected to move across southern Oklahoma
this evening. With steep mid-level lapse rates giving way to
sufficient instability, and modest shear, all hazards will remain
possible. Large hail and damaging winds, however, will be the
primary threats. Storms are expected to move out of the area by
midnight tonight.
Southwesterly flow aloft will overspread the Southern Plains
tomorrow as the next mid-level wave moves across the Desert
Southwest. A deepening surface low will move off to the northeast
by mid afternoon tomorrow. Surface mass response will be to push
drier air to the northeast into western Oklahoma and western north
Texas. Southwesterly winds will be on the order of 15-25 mph,
with gusts up to 35 mph, and RH values in the single digits to
lower teens. A Red Flag Warning will be in effect starting at noon
tomorrow through 10 pm Tuesday evening.
Bunker
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 221 PM CDT Sun Apr 2 2023
-We will continue to see additional thunderstorms Tuesday, some
potentially severe.
-Another high-end fire weather day is expected across much of the
area Tuesday afternoon. For more information, please see the
fire weather section below.
The base of the aforementioned mid-level trough will move just
upstream of the Southern Plains, with a belt of stronger flow over
the area. A surface low will deepen across the Northern Plains
during Tuesday afternoon. The surface pressure gradient will
tighten during the afternoon, which will strengthen the surface
winds. Much of the area will experience strong winds on the order
of 35-45 mph with gusts up to 60 mph. A Wind Advisory has been
issued areas generally along and west of I-44 from 10 am Tuesday
until 1 am Wednesday. A dryline (and Pacific front) is forecast to
move into that same area (along and west of I-44), with much
drier air behind it. Ahead of that boundary across southern
Oklahoma and portions of east central Oklahoma, stronger southerly
flow will advect mid 60s dewpoints. Severe storms will be
possible east of the dryline where the better moisture resides. At
this time, all hazards will be possible, with large hail and
winds being the main threats.
Beyond Tuesday, cooler weather is expected with the passage of
the Pacific front. Highs will only be in the low 60s through the
end of the week. Fire weather conditions will still be elevated in
the northwest half of the area due to gusty winds and continued
low RHs in the dry post-frontal airmass. Some moisture is expected
to return by late week, so thunderstorm chances are possible,
albeit low chances. A warming trend is expected through the
weekend, with the approach weaker mid-level ridging.
Bunker
&&
.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Sun Apr 2 2023
Gusty south winds will continue this afternoon with a period of
showers and thunderstorms from southwest Oklahoma into north
Texas. This activity will move east across southern Oklahoma late
this afternoon and evening. Currently expect much of the activity
to remain south of OKC/OUN taf sites, outside current activity at
those sites. May include a short tempo at those two sites.
Otherwise, expect cloud cover to decrease this evening with clear
skies overnight into the day Monday.
&&
.FIRE WEATHER...
Issued at 221 PM CDT Sun Apr 2 2023
Tuesday is still shaping up to be another high-impact fire
weather day. Sustained winds are forecast to be between 35-45 mph,
with gusts up to 60 mph for areas along and west of I-44. The
trend in ERCs continue to push high percentiles eastward into
central Oklahoma. That being said, much of the area along and west
of I-44 will be between the 50th-70th percentile, and western and
northern Oklahoma along with western north Texas will be close to
the 90th percentile. Drier air that's expected to affect these
areas over the coming days will only exacerbate these fuels. Would
not be surprised to see these higher percentile ERCs continue to
spread eastward into central Oklahoma by Tuesday afternoon. A
dryline/Pacific front will bring drier air eastward Tuesday with
single digit dewpoints behind the front. This drier air, combined
with strong winds and dry fuels, will foster Extreme fire
conditions for much of the area. Tuesday will need to be a day to
take fire prevention and initial attack very seriously.
Bunker
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 54 84 63 83 / 0 0 0 0
Hobart OK 48 87 53 84 / 0 0 0 0
Wichita Falls TX 50 89 63 88 / 10 0 0 0
Gage OK 46 87 53 80 / 0 0 0 0
Ponca City OK 54 86 62 86 / 10 0 0 0
Durant OK 58 86 65 81 / 60 20 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from noon to 10 PM CDT Monday for OKZ004-005-
009>011-014>016-021-022-033>037.
Wind Advisory from 11 AM Tuesday to 1 AM CDT Wednesday for
OKZ004>029-033>039-044-045.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for OKZ004>029-033>039-044-045.
TX...Red Flag Warning from noon to 10 PM CDT Monday for TXZ083>089.
Wind Advisory from 11 AM Tuesday to 1 AM CDT Wednesday for
TXZ083>090.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for TXZ083>090.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...30Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 247 PM CDT Sun Apr 2 2023 OKZ004>048-050>052-TXZ083>090-032000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 247 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk of a severe thunderstorms across portions of central and southern Oklahoma and western north Texas this afternoon and this evening. Large hail to the size of golf balls and wind gusts of 60 mph will be the main hazards, however a low tornado risk does exist across far southern Oklahoma into north Texas. The storms are expected to move east of the area by late evening. .Fire Weather... Combination of gusty southwest winds, very low afternoon humidity and dry dormant vegetation will lead to elevated fire weather conditions across far northwest Oklahoma this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... There is a marginal risk of severe thunderstorms on Monday afternoon and evening across portions of southern and southeastern Oklahoma. Although storm chances are low for Monday, the primary risk with any developing storms is large hail. Isolated severe wind gusts and an isolated tornado cannot be ruled out. Then on Tuesday, there is the potential for thunderstorms, potentially severe, across the eastern half of Oklahoma. .Fire Weather... Near critical conditions are expected across a broader area of western Oklahoma and western north Texas on Monday afternoon. Then, on Tuesday, extreme fire weather conditions are anticipated across northern, western, parts of central Oklahoma, and western north Texas. A zone of elevated to critical conditions are expected into parts of southeastern Oklahoma. .Winds... Strong, gusty southwest winds are expected to develop across much of the area during the day on Tuesday. Gusts over 50 mph will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
218 PM CDT Sun Apr 2 2023
TXZ089-021945-
Archer TX-
218 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of southern Archer
County through 245 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Olney, moving northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Archer City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 9891 3341 9894 3368 9861 3349 9842
3348 9842 3339 9861
TIME...MOT...LOC 1918Z 236DEG 35KT 3344 9876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
30Special Weather Statement
National Weather Service Norman OK
237 PM CDT Sun Apr 2 2023
TXZ086-089-022000-
Wichita TX-Archer TX-
237 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of north central Archer
and southeastern Wichita Counties through 300 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mankins, moving northeast at 45 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Sheppard AFB, Mankins, Lakeside
City and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3371 9881 3384 9889 3406 9858 3391 9842
3389 9842
TIME...MOT...LOC 1936Z 232DEG 38KT 3382 9876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
240 PM CDT Sun Apr 2 2023
TXZ088-022015-
Baylor TX-
240 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of southeastern Baylor
County through 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Seymour, moving northeast at 45 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Westover and Mabelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 9934 3358 9935 3376 9895 3340 9896
TIME...MOT...LOC 1940Z 232DEG 38KT 3348 9922
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
250 PM CDT Sun Apr 2 2023
TXZ089-090-022015-
Clay TX-Archer TX-
250 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of southwestern Clay
and east central Archer Counties through 315 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windthorst, moving northeast at 40 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scotland, Windthorst, Lake Arrowhead and Bluegrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3349 9848 3359 9855 3381 9823 3365 9809
TIME...MOT...LOC 1949Z 235DEG 33KT 3360 9842
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30The Altus AFB radar (KFDR), 66 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083540, 1083544.